Study authors have found that the use of droperidol is safe and effective for calming aggressive emergency room (ER) patients, and the effects described in its black box warning are quite rare. Findings from the study are published in Annals of Emergency Medicine.
Droperidol is a neuroleptic indicated to reduce nausea and vomiting associated with surgical and diagnostic procedures. It was given a black box warning in 2001 following reports of severe arrhythmias like QT prolongation and Torsades de Pointes.
In the prospective observational study (n=1,009) across 6 emergency departments between August 2009 to April 2013, adult patients requiring parenteral sedation for acute behavioral disturbance received droperidol 10mg. If sedation did not occur within 15 minutes, further sedation was allowed but droperidol 10mg was recommended as per protocol. The primary outcome was defined as the proportion of patients with an abnormal QT interval as measured by the QT nomogram.
A total of 6 patients had abnormal QT not from other factors (eg, pharmaceutical intoxication) and none developed Torsades de Pointes. Over-sedation without complications were seen in 8% of patients, mostly attributable to droperidol given in combination with benzodiazepines.
Study findings support the use of high-dose droperidol as a safe sedative for patients with acute behavioral disturbance in the ED. No evidence of increased risk of QT prolongation was found with the doses used in the study, researchers concluded.
For more information visit AnnEmergMed.com.